SSri bad reaction?

Discussion in 'General Parenting' started by pepperidge, Dec 16, 2010.

  1. pepperidge

    pepperidge New Member

    My youngest has been on Zoloft for two weeks (one week at 25 mg and one week at 50 mg). His behavior has become increasingly disruptive in class and he was suspended yesterday for the second time in a week for kicking a kid hard, apparently pretty much unprovoked. He is a big physical kid somewhat obsessed with physical action. He was put on Zoloft for his perseverative behavior (difficulty letting go of things). As a gradeschooler he was not able to tolerate a stimulant for his impulsiveness but for the past year he has been on Concerta with pretty good results. Before that on Abilify, but side effects were not so great. Have tried a couple of mood stabilizers in past but didn't have any benefits.

    He is not bipolar we think. Pretty much ADHD and also develelopmentally immature emotionally. Has also a diagnosis of Fetal Alcohol Effects (FAE).

    Husband is meeting with psychiatrist today to say we want to discontinue Zoloft.

    Not sure why I am writing. For those of you who have seen bad reactions to SSRI how quickly did they come on? My other son had a bad reaction (they are not biologically related) but he has a profile closer to bipolar and it was pretty quick. How long would it take to clear Zoloft from system?

    What do you do with a kid who is not entirelly safe at school? He is suspended this week, then no school to Jan. i am scared to send him back. I don't want him to hurt anyone both for the other kid's sake but also for my son as he doesn't need juvie at this point. AARGH!
  2. confuzzled

    confuzzled Member

    i think its a great question, and absolutely worth discussing with the psychiatrist.

    i've always learned the rule of threes--three days, three weeks, three months---as the most likely windows for side effects to rear their ugly heads.

    for mine, it was roughly the 3 week mark on zoloft when we saw an issue.

    BUT, and this is a big but...

    i'll never know if it was truly a reaction, or if it was a not enough to treat the underlying diagnosis to begin with, or i was so in tune to possible SE's that i overreacted, or just a coincidence.
    like you, i was in no mood to find out.
    i was very comfortable moving on to a new medication.

    but for us, its the one medication i wouldnt rule out another trial of--the whole thing was too gray to make a permanent conclusion. (in contrast, there was NO mistaking the extreme SE's of concerta, and there will never be a time in her life that we will *ever* retrial that!).

    i hope your doctor takes your concerns seriously and you can worth together to find a better solution.

    its hard.
  3. smallworld

    smallworld Moderator

    My son does not have bipolar disorder either. But he can't tolerate any SSRI. We've discovered this over many medication trials.

    He reacted to 25 mg Zoloft at the 3-week mark. Unfortunately, in his case, the reaction did not settle down on its own. His psychiatrist watched him for 6 weeks and then decided he needed a mood stabilizer (Depakote) to stop the behavior the Zoloft started. It worked.

    One of the problems you may be facing is that the Zoloft titration may have been too fast in your son's case. We always go much slower when introducing a new medication to see if we can head off bad reactions. With Zoloft, we started at 6.25 mg for a week, then went to 12.5 mg for a week, etc. With such a quick titration, you actually don't know if your son could have tolerated a lower dose of Zoloft.

    I hope things settle down soon.
  4. Josie

    Josie Active Member

    My daughter did a whole series of SSRI trials a few years ago. She had some side effects to all of them. Some of them showed up within a few days. For one of them, we noticed at 4 - 6 weeks, that she was very impulsive and disinhibited. Her psychiatrist thought this was enough reason to take her off from it.

    That psychiatrist put her on and off medications very quickly. The other 2 psychiatrists we have seen go more slowly and I sometimes go even slower than they suggest.

    I think it is a good thing your son will be out of school for a few weeks and you can see how it goes at home, before sending him back to school.

    When my daughter was going through all of that, I called her in sick. I hope it settles down before he has to go back, but if not, maybe the psychiatrist would write him an excused absence.
  5. susiestar

    susiestar Roll With It

    Jess reacted to both prozac and zoloft within 3 days. It took another couple of days for it to wear off. She was behaving as though she was drunk on them. Wiz reacted to zoloft after several months. He first got better and then got more and more aggressive on it to the point that he was very dangerous. I think it took about 4-5 months for it to be apparent. Jessie's docs say that the reaction is common among kids who haven't reached puberty yet, but by the time they are in their mid teens they are more likely to react the way adults do to SSRI's. Right now the neuro wants her to be on a SSRI but I am insisting on a psychiatrist before we go there.
  6. HaoZi

    HaoZi Guest

    My half-sister (who is bi-polar) reacted badly to Zoloft within 3 days (suicidal issues). I had used when I was the same age (16/17ish) years before for clinical depression, and it worked wonders for me but it was subtle and took about 6 weeks before I really noticed that I wasn't quite as depressed as I had been.
  7. Jena

    Jena New Member

    You started that low with zoloft small?? We began easy child on 25mg yesterday. doctor prescribed 50mg yet he's a peds till final evaluation on thursday. so i cut it in half knowing 50mg was way too high for her. i'm wondering if i should cut the 25mg in half tonight.

    my difficult child had a reaction to ssri within a day went totally nutty violent ripping cabinets open throwing junk freaking out. needless to say that was the last ssri she ever took!! i'd discuss it with doctor yet if this is a new behavior id' be leaning towards the medication as the cause. maybe an ap would be better, didn't remember if you wrote you guys tried that. now my difficult child is bipolar so we didn'tknow yet though that was years ago...

    either way good luck never easy with the medications.....
  8. pepperidge

    pepperidge New Member

    Thanks, guys.

    I thought starting at 25 mg was pretty low--my son is about 165 lbs lots of muscle and definitely through a couple of years of puberty. Wonder if it is initially typically dosed by weight? Still waiting to hear from my husband who saw psychiatrist today to see what he says. We got some confirmation from school that most of the behavior incidents have taken place in the last two weeks. Boy, it really makes you wonder what the deal is with SSRIs and kids who aren't even bipolar.

    Smallworld, glad you reminded me about your kids needing to go on a mood stabilizer after the Zoloft incident. I have been thinking about a short course of Risperdal but had hoped we wouldn't need to go there. We can ask psychiatrist about that.

    thanks for the rule of threes--I think with us it was 3 days!